Withdrawal from Metoclopramide?

Posted by bborth @bborth, Sun, May 12 8:00am

I was wondering if anyone here has taken this medication, and what your experience was. My dx is bile reflux, and after trying a few medications I was prescribed metoclopramide. This was really the only medication that helped me, so I was relieved to find something that finally helped (along iwth diet of course). I took this for 6 weeks, and began developing some side effects that were disconcerting……a feeling of being dicsonnected, balance was off, and just a weird out of it feeling all the time. I discontinued this 2 weeks ago, and am still feeling these effects as I write. I am taking a small dose of vyvanse now to help with my ability to focus, but am getting a bit worried about what this is doing to me. I posted here earlier about getting roux en y surgery for this bile reflux, but my doc decided to try a metal stent instead in the biliary duct. I have had plastic stents work to some degree before, but never had a metal one put it. If this can avoid more major surgery I am all for it of course. Anyway, would love to hear about anyone's experiences with metoclopramide, and side effects experienced. Thank you!

Hi @bborth that must be very disconcerting as you mentioned.

I wanted to tag fellow Connect member @peggyella as she has mentioned metoclopramide in the past and may be able to share how she was effected by this medication.

Back to you @bborth, did your doctor think these side effects would go away?

Hi. My doc prescribed this for me for nausea stemming from gastritis. But I was disgnosed with GERD too. I've taken it only once so I can't tell. Pls what symptoms are you having with Bile Reflux? I was thinking this could be the cause of my pain and not acid reflux.

@afrochic

Hi. My doc prescribed this for me for nausea stemming from gastritis. But I was disgnosed with GERD too. I've taken it only once so I can't tell. Pls what symptoms are you having with Bile Reflux? I was thinking this could be the cause of my pain and not acid reflux.

Jump to this post

My diagnosis came about from 2 tests….an endoscopic ultrasound and a bravo PH 48 hour test. This showed bile refluxing up into the esophagus which in turn meant there was too much bile in the stomach. I don't have a gallbladder which makes one more susceptible to bile reflux of course. I also have some issues with my sphincter of oddi which is why I am getting a metal stent place in the duct here this week via ERCP. As far as metoclopramide, we each process medications differently. I have had 3 concussions in my life, which may make me more sensitive to medications (many examples of this in my life beyond just the M). But be careful. Not sure on the dose you are taking, but this isn't meant for long term use. I took it for 6 weeks and am dealing with side effects as I write this 2 weeks after stopping it. It did work for me though, and at the time I was willing to take anything to help relieve the nausea. Tough situation.

@ethanmcconkey

Hi @bborth that must be very disconcerting as you mentioned.

I wanted to tag fellow Connect member @peggyella as she has mentioned metoclopramide in the past and may be able to share how she was effected by this medication.

Back to you @bborth, did your doctor think these side effects would go away?

Jump to this post

The GI surgeon said they most likely would, but could take time whatever that means. I meet with my primary today to get my pre-op review before my procedure this week. I plan to ask him this as well. I have read that others have had the same situation as me, and were given a number of medications that are used in pain medication withdrawal. Anything to help at this point.

Hi @bborth,

Metoclopramide (brand name Reglan) is used to treat the symptoms of slow stomach emptying (gastroparesis) in patients with diabetes. https://www.mayoclinic.org/drugs-supplements/metoclopramide-oral-route/description/drg-20064784
It seems you aren’t alone in your symptoms – I’d like to invite a few members to join this discussion – @kibe75 @kozlo52 @missdraggunn @sonjettiajon @ktracyf @coquifoife @dorifg @aishia have written about this medication and I hope they will be able to share their experiences with you.
You can read their posts in these discussions:
https://connect.mayoclinic.org/discussion/does-anyone-else-have-gastroparesis-not-caused-by-diabetes/
https://connect.mayoclinic.org/discussion/gallbladder-surgery/
https://connect.mayoclinic.org/discussion/has-anyone-suffered-or-heard-of-gastroparesis-1/

You may be interested in viewing this conversation (in the Brain & Nervous System) group, https://connect.mayoclinic.org/discussion/benign-muscular-fasciculation/ where fellow member @lizaa talks about the side effect of Metoclopramide.

Hi. I have gastroparesis. I experienced quite a bit of restlessness and anxiety from Reglan (and like you, it was actually working for me). It took me a good couple of months before the symptoms we're completely gone, however they did get milder over time.

Since you mention Roux en Y – I also had scar tissue in my duodenum that was causing blockages, had it dilated open quite a few times and had a stent placed (had the stent the same time as I was on the Reglan) but the area kept closing up so had Roux en y last week to hopefully correct it. I had lost about 60 pounds since September dealing with all this so am almost underweight now, not overweight. That caused quite a few strange looks at the hospital lol.

Interesting to hear this….how long did you take it? I hope you are recovering well from your surgery. I had a metal stent placed yesterday in my common bile duct to see if that can help my bile reflux. Plastic stents have helped to some degree in the past, so this may be a more robust way of helping. Have you heard or tried a drug called Domperidone at all? Sounds like it is a safer version of Metoclopramide.

Please login or register to post a reply.